Discontinuing lithium may not cause typical withdrawal symptoms, but your bipolar disorder symptoms may return when you stop taking it.
Lithium is a mood stabilizer often used to treat bipolar disorder. For people with this condition, an effective treatment plan plays a crucial role in reducing mood episodes and managing symptoms.
If you’ve been taking lithium, you might wonder if it’s safe to stop taking this medication, or if you should be aware of any negative effects when stopping.
So, here’s everything you need to know about what can happen when you stop taking lithium — including how to taper off lithium safely with the help of your doctor.
When you take any prescription medication that alters the chemicals in your brain, like antidepressants or mood stabilizers, it can take some time for your body to adjust. This adjustment period happens when you start a medication, and when you stop taking it.
Sometimes, stopping taking a medication very suddenly can cause severe side effects. People often use the term “withdrawal” to refer to symptoms that happen when you suddenly stop using substances like alcohol or drugs. But when you abruptly stop prescription mental health medications like antidepressants, these symptoms are known as discontinuation syndrome.
Discontinuation syndrome usually happens because of the sudden chemical changes in the brain after stopping a medication. Although it’s not the same as substance withdrawal, it can still cause uncomfortable symptoms.
However, lithium doesn’t have the same effect as alcohol or drugs, and it’s not an antidepressant. So, are you at risk of having withdrawal symptoms or experiencing discontinuation syndrome if you stop taking lithium?
While there’s not a ton of research on the subject — especially not within the last decade or so — here’s what early studies have shown.
A study from
In this study, though, participants did note a handful of other symptoms after stopping lithium cold turkey — including:
- hand tremors
- excessive urination
- muscle weakness
- excessive thirst
- dry mouth
According to the study results, this risk was much more pronounced in people who stopped taking their lithium suddenly rather than gradually.
As far as experts know, no studies have suggested that lithium can cause severe withdrawal symptoms or discontinuation syndrome. For people who do experience symptoms after stopping, it can be hard to determine the underlying cause of those symptoms.
What we do know, however, is that stopping lithium can greatly increase the risk of bipolar disorder episodes recurring — especially when you stop abruptly.
According to another
Many reported discontinuing because of side effects, psychiatric reasons, and other barriers. There are other reasons people may want to taper off lithium too, such as finding it hard to keep up with taking regular medication.
Whatever the reason you choose to stop taking lithium, the decision is best made under the supervision of a doctor, and here’s why:
- Risks. Before you stop taking your medication, it’s important to know if there are any risks, like physical or mental side effects. A doctor can explain the risks so that you can make a fully informed decision about your care.
- Safety. Some medications are better stopped gradually, rather than suddenly. A doctor can explain to you the best way to taper off lithium slowly and safely.
- Side effects. Some people experience uncomfortable side effects when they stop taking their medication. By keeping a doctor in the loop, you’ll have access to all the support you need to make the transition easier.
Even though discontinuing lithium isn’t known to cause physical withdrawal, there is a risk that your bipolar disorder symptoms might return — so it’s important to make sure that a doctor is involved and can help support you during the process.
In 2019 alone, almost 16% of people with mental health conditions chose to take prescription medications as part of their treatment, according to the
Some people benefit from medications so much that they are a permanent part of their mental health treatment plan. Other people choose to take medications for a short time as they explore other treatment options for their condition.
If you’ve been taking lithium for bipolar disorder and you want to stop, it’s best to reach out to a doctor first. With the right guidance, you can learn how to taper off your medication slowly and safely.
And if you’re interested in exploring more resources that might make the transition smoother, here are a few to consider checking out:
- The mental health charity Mind has a resource page for people who are considering tapering off medication.
National Institute of Mental Healthhas a page full of digital resources for people living with bipolar disorder.
- The Depression and Bipolar Support Alliance have a search tool that can help you find bipolar disorder support groups near you.